FDA warns of liver injury from muscle-building supplement

AP News
|
Posted: Apr 13, 2015 5:29 PM

WASHINGTON (AP) — The Food and Drug Administration is warning consumers to avoid dietary supplements sold by a Las Vegas company because they may contain anabolic steroids that can cause liver damage.

The agency said it is investigating Tri-Methyl Xtreme supplements after three reported injuries from users in California, New Jersey and Utah.

Extreme Products Group, of Las Vegas, distributes the capsules as a muscle-building supplement, and claims that they contain anabolic steroids. The products are sold online and by some retailers and gyms, the FDA said in a statement Monday. Calls placed to Extreme Products Group were not immediately returned.

The FDA says consumers who have taken the supplements should watch out for potential signs of adverse effects, including unexplained fatigue, abdominal or back pain or discolored urine.

"Anabolic steroids may have a range of serious adverse effects on many organ systems, and the damage may be irreversible," said Dr. Charles Lee, a senior scientist with the FDA, in a statement.

Synthetic steroids can cause a number of dangerous side effects, including liver injury, and increase risks of heart attack and stroke.

The FDA has struggled for years to crack down on dietary supplements that are spiked with prescription drugs. Under longstanding regulations, supplements do not undergo FDA review for safety and effectiveness before they are marketed. Instead, manufacturers are responsible for making sure their products are safe.

Supplements cannot contain prescription drug ingredients. But the FDA issues frequent warnings about drug-containing supplements marketed for weight loss, body building, sexual enhancement and other purposes.

Last year, findings published in the Journal of the American Medical Association showed that drug-containing supplements can stay on the market years after they are recalled. Of 27 supplements tested by Cambridge Health Alliance researchers, 17 still contained the same drug that prompted their recall.